Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 112, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2002, 2:41 AM CDT for Grant County, Kay County, Oklahoma. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2002, 2:41 AM CDT (07:41 UTC)
- Expired
- Apr 23, 2002, 3:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Grant County, OK, Kay County, OK
The radar
The Vance AFB radar (KVNX), 57 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 2:45 AM CDT | Hail 0.75 | Lamont, OK | |
| Apr 23, 3:23 AM CDT | Hail 1 | Blackwell, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 2:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 7.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2841 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
550 WUUS54 KOUN 230741 SVROKC OKC053-071-230830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 240 AM CDT TUE APR 23 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN NORTHERN OKLAHOMA KAY COUNTY IN NORTHERN OKLAHOMA * UNTIL 330 AM CDT * AT 240 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF LAMONT...MOVING EAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE BLACKWELL...DEER CREEK...LAMONT... NARDIN AND TONKAWA HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3681 9773 3661 9771 3660 9712 3686 9713
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 11:20 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Apr 22, 11:20 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1120 PM CDT MON APR 22 2002 ADDITIONAL UPDATE...MAINLY TO REMOVE POPS ACROSS THE WEST/SOUTHWEST ZONE GROUPS...AND TO REMOVE EVENING WORDING. INTENSE THETA-E ADVECTION TAKING PLACE ACROSS CENTRAL AND NORTHERN ZONES. BEST CHANCE FOR PRECIP DEVELOPMENT APPEARS TO BE NORTHEAST OF A LINE FROM ALVA TO CHANDLER...WITH MOST WIDESPREAD ACTIVITY EXPECTED IN THE CHEROKEE-MEDFORD...PONCA CITY...AND POINTS EAST. WILL TARGET THIS THINKING WITH ZONES AND HAZARDOUS WEATHER UPDATE. FCSTID = 11 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Apr 22, 11:45 PM CDT, 2 hours 56 minutes before
OKZ004>048-050>052-TXZ083>090-231100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 PM CDT MON APR 22 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.
LOCATION...
THE SLIGHT RISK OF SEVERE THUNDERSTORMS IS THAT AREA NORTH OF A LINE
EXTENDING FROM ALABASTER CAVERNS...TO HENNESSEY...TO CHANDLER. THIS
INCLUDES THE CITIES OF ENID...ALVA...STILLWATER...AND PONCA CITY.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MIDNIGHT
THROUGH 6 AM.
IMPACTS...
HAIL UP TO 1.5 INCHES IN DIAMETER WILL BE POSSIBLE. MINOR DAMAGE TO
AUTOMOBILES...ROOFS...AND TENDER VEGETATION WILL OCCUR.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS OVERNIGHT.
DISCUSSION...
A STRENGTHENING LOW LEVEL JET WILL CONTINUE TO TRANSPORT UNSTABLE
AIR ABOVE THE SURFACE OVER OKLAHOMA INTO SOUTHERN KANSAS. ELEVATED
INSTABILITY...ALONG WITH A SUPPORTIVE VERTICAL WIND PROFILE...WILL
YIELD THE POSSIBILITY FOR SOME OF THE THUNDERSTORMS TO PRODUCE
SEVERE HAIL.
THREAT TABLE...
VALID THROUGH 700 AM CDT TUE APR 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER THREAT...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
11The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 3:23 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 37 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.